Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 10, 2022, 10:56 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2022, 10:56 AM CDT (15:56 UTC)
- Expired
- Aug 10, 2022, 1:37 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 11:00 AM CDT | FLASH FLOOD | 2 Sse Florence, AL | WOMAN HELPED FROM VEHICLE AFTER DRIVING INTO FLOODWATERS ON COMMERCE STREET. DEPTH OF WATER WAS 6-8 INCHES. |
| Aug 10, 11:05 AM CDT | FLASH FLOOD | 2 Sse Florence, AL | ROAD DEPARTMENT CLOSED COMMERCE STREET DUE TO FLOODING. LOCATION NOTORIOUSLY FLOODS DUE TO LOW ELEVATION. DEPTH OF WATER 6-12 INCHES. |
| Aug 10, 12:20 PM CDT | FLASH FLOOD | 1 Nnw Florence, AL | INTERSECTION OF CHISHOLM AND GRESHAM ROADS UNDERWATER. DEPTH ESTIMATED AT 1-2 FEET FROM EARLIER HEAVY RAINFALL. ELEVATION IS IN LOW SPOT. REPORT RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WGUS54 KHUN 101556
FFWHUN
ALC033-077-101900-
/O.NEW.KHUN.FF.W.0039.220810T1556Z-220810T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1056 AM CDT Wed Aug 10 2022
The National Weather Service in Huntsville has issued a
* Flash Flood Warning for...
Central Colbert County in northwestern Alabama...
Central Lauderdale County in northwestern Alabama...
* Until 200 PM CDT.
* At 1056 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across central portions of Colbert and Lauderdale
Counties. Between 1 and 2 inches of rain have fallen in the past
30 to 45 minutes, and urban runoff will enhance the possibility of
flash flooding in these areas around Florence. Additional rainfall
amounts of 1 to 3 inches are possible in the next few hours. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, St.
Florian, Underwood-Petersville, Oakland and Pride Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3492 8776 3497 8774 3491 8749 3469 8768
3474 8785
FLASH FLOOD...RADAR INDICATED
$$
121 follow-up statement
885
WGUS74 KHUN 101837
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
137 PM CDT Wed Aug 10 2022
ALC033-077-101847-
/O.CAN.KHUN.FF.W.0039.000000T0000Z-220810T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colbert AL-Lauderdale AL-
137 PM CDT Wed Aug 10 2022
...FLASH FLOOD WARNING FOR CENTRAL COLBERT AND CENTRAL LAUDERDALE
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
Heavy rainfall has ended, however runoff from recent rainfall will
continue to pose a threat for minor or nuisance flooding for the
next few hours.
LAT...LON 3492 8776 3497 8774 3491 8749 3469 8768
3474 8785
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:22 AM CDT, 34 minutes earlier.
Area forecast discussion, Aug 10, 10:22 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1022 AM CDT Wed Aug 10 2022 ...New NEAR TERM... .NEAR TERM... (Rest of Today) Issued at 1022 AM CDT Wed Aug 10 2022 Showers and thunderstorms have spread across northern Alabama and southern Middle Tennessee this morning, generally along a convergence axis that lines up west to east across our entire area, except Cullman County which is just south. With PWAT values generally around 2.0-2.1 inches, high rainfall rates and slow storm motion has led to accumulations of 2-4 inches of rainfall in some areas, causing flash flooding. In general today, due to the widespread rainfall, not expecting any severe thunderstorms due to limited instability, but can't rule out a stronger storm producing gusty winds this afternoon if we get any breaks in the clouds. High temperatures are currently forecast to stay down in the low-to-mid 80s this afternoon. Again, if cloud cover and rain remain fairly solid through the day this may be on the high end, but breaks could get some areas up into the upper 80s. && .SHORT TERM... (Tonight through Saturday) Issued at 154 AM CDT Wed Aug 10 2022 The front will begin to make a southeastern push later tonight as an upper level trough passes to the north across the Great Lakes. Expect a nocturnal decrease in showers/storms but with the front just to the north and the elevated PW values, will carry at least some mention of showers/storms throughout the overnight period. If the coverage of showers/storms is rather sparse overnight, there could be some patchy fog. Lows tonight will be in the low 70s for most areas. Thursday will be the last day that features elevated PoPs in the forecast. The cold front will continue to slowly slide southeastward into the forecast area. Moisture remains elevated with PW near to just above 2 inches. Once again. lapse rates will be weak in the saturated atmosphere and do not expect any severe storms but cannot rule out a stronger storm or two with gusty winds. Localized flash flooding will once again be a threat with another day of heavy rainfall. Models differ a bit on the timing of the front and some of the faster solutions indicate drier air moving in before the end of the day from the northwest. Ridging aloft will build in from the west late in the day as well and could lead to an end of the precipitation chances. Highs on Thursday will be on the cooler side with the widespread cloud cover and precipitation throughout much of the day. Highs will climb into the mid to upper 80s. The front will push to the south of the area overnight Thursday night with rain chances ending from northwest to southeast. Dewpoints will remain elevated overnight. Do not expect the lower surface dewpoints will arrive until later in the day on Friday. Lows will be slightly cooler on Friday morning down in the mid to upper 60s for most locations. It seems as though the dewpoints have been above 68 degrees or so for quite some time. This will finally change on Friday as much drier air advects in from the north. PW values will plummet down into the 0.75-1.00 inch range. These values are down around the 5th percentile for mid-August. Therefore, expect sunny skies Friday and lasting throughout the weekend. The dry atmosphere coupled with clear skies and light winds will lead to lows on Saturday morning in the low to mid 60s for most locations. There may be a few upper 50s in a few locations across northeast Alabama and southern Middle Tennessee. Dewpoints will remain comfortable on Saturday in the low 60s with high temperatures climbing into the mid to upper 80s. && .LONG TERM... (Saturday night through Tuesday) Issued at 154 AM CDT Wed Aug 10 2022 Another dry day is forecast on Sunday with temperatures starting the day in the mid to upper 60s. Mostly sunny skies are forecast as the front remains to the south of the area. Highs will be a bit warmer as temperatures begin to moderate some. Highs on Sunday will climb into the upper 80s to low 90s. The upper level pattern throughout the long-term forecast period will features a closed low to the north and east across New England with a ridge across the Rocky Mountains and Great Plains. This will put the forecast area in northwesterly flow aloft. Models differ on how active the pattern will be during this timeframe. There does appear to be at least a couple of northwesterly shortwave troughs that could bring some chances for showers/storms into the forecast area. Low chances for afternoon showers/storms return to the forecast on Monday and Tuesday with forecast highs and lows near climatological norms. && .AVIATION... (12Z TAFS) Issued at 608 AM CDT Wed Aug 10 2022 VFR conditions currently across the terminals. Showers and storms will become more widespread throughout the day with VCTS in both terminals starting at 18z. Visibilities could drop down to MVFR to IFR briefly in a heavier downpours but not enough confidence to include this in the TAFs. VCTS ends in the TAFs at 01z but there could still be a few lingering showers/storms during the overnight period. Low level convergence increases late in the TAF cycle as a front approaches from the northwest. Due to this, MVFR ceilings are forecast to develop after 09z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...McCoy SHORT TERM....MA LONG TERM....MA AVIATION...MA
Hazardous weather outlook, Aug 10, 2:13 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 213 AM CDT Wed Aug 10 2022 ALZ001>010-016-TNZ076-096-097-110715- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 213 AM CDT Wed Aug 10 2022 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Today and tonight. Numerous to widespread thunderstorms are forecast today. Due to the slow-moving nature of the thunderstorms, locally heavy rainfall will be the primary risk. A few stronger storms could produce wind gusts to 50 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Numerous to widespread thunderstorms are forecast again on Thursday, with storm coverage highest during the afternoon and early evening hours. Due to the slow-moving nature of the thunderstorms, locally heavy rainfall will be the primary risk. A few stronger storms could produce wind gusts to 50 mph and frequent lightning. Isolated storms are also forecast on Monday and Tuesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:13 PM CDT | Special Weather Statement | HUN | Lawrence | 32 min |
| Aug 10, 8:36 AM CDT | Flash Flood Warning | HUN | Marshall | 2 hr |
| Aug 10, 9:05 AM CDT | Flash Flood Warning | HUN | Madison | 3 hr |
| Aug 10, 9:48 AM CDT | Flash Flood Warning | HUN | DeKalb, Jackson | 2 hr |
| Aug 10, 10:22 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Morgan | 2 hr |
| Aug 10, 10:39 AM CDT | Areal Flood Warning | HUN | Marshall | 52 min |
| Aug 10, 12:07 PM CDT | Areal Flood Warning | HUN | Madison | 2 hr |
| Aug 10, 12:41 PM CDT | Areal Flood Warning | HUN | Lawrence, Limestone, Morgan | 23 min |
| Aug 10, 1:37 PM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Aug 10, 1:41 PM CDT | Special Weather Statement | HUN | DeKalb | 49 min |
| Aug 10, 2:17 PM CDT | Special Weather Statement | HUN | Marshall | 43 min |
| Aug 10, 5:24 PM CDT | Special Weather Statement | HUN | Lawrence | 51 min |
| Aug 10, 6:29 PM CDT | Special Weather Statement | HUN | Madison | 31 min |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.